Amoxicillin Rash: Types, Causes, Symptoms and Treatments

Amoxicillin Rash

Amoxicillin rash is a side effect of the antibiotic amoxicillin. This antibiotic medicine is derived from the penicillin family, and it causes skin rashes more than other medications.

People are more likely to be sensitive to this category of medicine. About 10% of individuals report reactions to penicillin whether it is an allergic or general reaction.

Types of Amoxicillin Rash

There’s a possibility of two types of rashes, hives and maculopapular rash, that could show up while taking amoxicillin. Hives can pose a severe threat while the maculopapular rash is highly annoying. Any medication in the penicillin family can lead to these type of skin rashes.

Hives

Hives are an allergic reaction to amoxicillin medicine. It looks like a series of red and white bumps on the skin. This type of amoxicillin rash starts at the fingertips or groin area. It can spread to other body parts over time.

This rash shows up after the first or second dose of amoxicillin. Other symptoms include wheezing, difficulty breathing, and swelling around the lips. Life-threatening cases of hives include the possibility of anaphylaxis.

You should see a doctor right away when hives show up as a result from amoxicillin in children. The allergic reaction could get worse if medical attention is not sought in the case of children. Avoid giving the child another dose of the medicine. Call 911 or go to the emergency room when the child’s throat starts to swell.

Advertisement

Maculopapular Rash

This type of amoxicillin rash looks different from hives. Instead of bumps, this rash looks like flat, red patches on the skin. Small, pale patches usually follow the larger patches. This type of rash could cause itchiness, and it can spread throughout the entire body.

Maculopapular rashes show up within 3-10 days after starting the amoxicillin antibiotic. Though, it only appears in 10% of people who take medicine. For children, it can show up at any time. The maculopapular rash is non-allergenic, and it should not present any severe, life-threatening symptoms.

How to Tell the Difference?

It is unknown to doctors on what causes maculopapular rashes. Continuing to take and give amoxicillin is dangerous and life-threatening if an individual is experiencing hives.

It is wise to stop the drug when the rash appears until a doctor has verified what kind of rash it is. It is also recommended to observe and report these following traits to help guide the doctor:

  • If the rash shows up after 5 days, it is most likely maculopapular rash.
  • Pay attention to the texture of the rash. Is the rash raised and bumpy or flat and smooth
  • Check for signs of swelling
  • Has the individual had any complications with amoxicillin or penicillin in the past?

What Causes an Amoxicillin Rash?

A common cause of hives is allergies. There is not enough information to state the cause of the maculopapular rash. Rashes do not necessarily mean an allergic reaction. It could simply mean a response to the medicine.

Girls are more likely to develop a rash as a result from amoxicillin than boys. Children who take antibiotics for mono are more likely to get a rash.

According to the Journal of Pediatrics, the first cases of amoxicillin rash was documented in the 1960s (1). The development of rash is found in at least 80% of cases. Now, amoxicillin is considered an ineffective treatment for mono because it is a viral illness.

Amoxicillin Rash Symptoms

1. Red or Pink Spots

This is a typical symptom for amoxicillin rash. It appears as red or pink spots on the truck of the body and slowly spread to the other parts of the body. If it spreads to the face, this is an indicator of a more severe case. The spots should be small and flat, and it should not cause itchiness. Hives and itchiness to rash is an indicator of an allergic reaction.

2. Rash

Rashes typically show up after the 5th day of medication and as late as 16 days. A rash can last 1-6 days depending on the severity. About 10 percent of children experience rash from amoxicillin.

3. Infections

Some individuals experience yeast infections as a result of amoxicillin rash. Swelling and hives around the mouth are present in severe cases. A mouth related yeast infection looks like a hairy tongue or white patches around the mouth. Another negative reaction to amoxicillin is a vaginal yeast infection.

How Long Does Amoxicillin Rash Last?

An amoxicillin rash typically lasts 1-6 days with an average of 3 days. In rare cases, a condition called Toxic Epidermal Necrolysis (TEN) develops. It is an allergic skin reaction in which sloughing of the skin occurs. TEN is treated as if it is a burn, and it can take months to heal.

Amoxicillin Rash Treatments

It is required to use home remedies or take medication if the rash presents discomfort. If it doesn’t, the rash should disappear on its own once the prescription is finished. You should visit a doctor if the rash last more than 6 days, itching with hives and rash.

There are a couple of home remedies an individual can try to alleviate amoxicillin rash.

1. Flush the Body Toxins

It is advised to give a steady supply of water to your body to effectively flush the body toxins. The Institute of Medicine recommends an adequate intake of water for men and women for this. Men should drink at least 3.7 liters (about 13 cups or 125 ounces), while the females are recommended to drink 2.7 liters daily (about 9 cups or 91 ounces) (2).

Advertisement

Other drinks that can help maintain your fluid intake, include:

  • Low-fat milk
  • Pure fruit juices
  • Soups
  • Fresh fruits and vegetables

2. Oatmeal Bath

An oatmeal bath can soothe rash. Stores often have an oatmeal bath mix, but you can also make the mixture at home. Ingredients for this bath include a cup of oatmeal and bathtub of warm water. The suggested time-frame for the soak is 15-30 minutes. Take extra precautions when draining the tub after an oatmeal bath.

3. Over-the-counter Medications

Antihistamines, such as Benadryl, can help relieve the symptoms of amoxicillin rash. Use the Antihistamines if the rash becomes too uncomfortable or has lasted more than 7 days. Though, it is best to avoid the antibiotic drugs in the future to prevent the discomfort. Consult with your doctor before taking any over-the-counter medicines.

When to See a Doctor?

Amoxicillin rashes should go away on its own, when medication stops. Doctors recommend steroid cream if residual itchiness occurs. Immediate doctor attention or a visit to the emergency room is needed in the case of severe allergic reactions, such as facial swelling, heavy breathing, and rapid pulse. Other symptoms should be reported to the doctor for proper care.

Dr. Mark Williams, MD

Dr. Mark Williams is a leader in alternative and integrated medicines. He is a medical writer and reviewer at Daily Health Cures. He received his medical degree in 1988. Mark brings a wealth of knowledge and experience to the Daily Health Cures editorial team. He is a natural health advisor and provides a variety of alternative healing techniques in his practice.